Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2002, 7:38 PM CDT for Hitchcock County, Nebraska. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2002, 7:38 PM CDT (00:38 UTC)
- Expired
- May 27, 2002, 8:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Hitchcock County, NE
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:40 PM CDT | Thunderstorm Wind 52 E | Stratton, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2225 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 280038 SVRGLD NEC087-280130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 738 PM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA * UNTIL 830 PM CDT * AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF STRATTON NE...OR ABOUT 16 MILES NORTHEAST OF BENKELMAN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TRENTON AT 805 PM CDT CULBERTSON AT 825 PM CDT HAIL UP TO ONE INCH IN DIAMETER A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4034 10130 4006 10129 4012 10079 4052 10078 RUBIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 27, 3:29 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT MON MAY 27 2002 FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION. STILL PROGRESSIVE FLOW TAKING PLACE FROM PACIFIC INTO NORTH AMERICA. HOWEVER SATELLITE WOULD INDICATE TREND BACK TO SOME AMPLIFICATION ALONG WEST COAST. SLOW MOVING AND DISORGANIZED UPPER SYSTEM OVER ARIZONA AND NEW MEXICO TRYING TO MOVE TOWARD THE EAST. SOME SORT OF BOUNDARY DRAPED ACROSS WESTERN AND NORTHERN PORTION OF CWFA THAT IS PROVIDING CONVERGENCE. AIR MASS IS MOIST AND UNSTABLE OVER MOST OF CWFA. HOWEVER...PROBLEM IS AS YESTERDAY IN GETTING ALL THE PARAMETERS OF MOISTURE...INSTABILITY...AND LIFT WORKING TOGETHER IN THE SAME PLACE. THUNDERSTORMS FORMED ON ALMOST EVERY SIDE YESTERDAY...AND LEAVING CWFA IN BIG DRY SLOT. AT MID AND UPPER LEVELS...ALL INITIALIZED ABOUT THE SAME WITH A SLIGHT EDGE GIVEN TO THE AVN OVER THE ETA. AT SURFACE AND 850 MB... ETA LOOKS TO HAVE BEST HANDLE...ESPECIALLY ON BOUNDARY DRAPED OVER CWFA AT THIS TIME. BUT IT MAY BE A LITTLE TOO FAR SOUTH AND NOT STRONG ENOUGH WITH ATTENDANT SURFACE LOW DUE TO CURRENT WIND SPEEDS AND DIRECTION. MODELS WERE MOIST AT 850 OVER AREA AND ANYWHERE FROM 2 TO 4 C TOO COOL. WILL TEND TO BLEND THE ETA AND AVN WITH MORE WEIGHT GIVEN TO THE ETA AT LOWER LEVELS. FOR TONIGHT/TUESDAY...ABOVE MENTIONED BOUNDARY TO PROVIDE DECENT LOW LEVEL CONVERGENCE AS CURRENTLY BEING SHOWN BY LAPS DATA. LOCATIONS ALONG AND EAST OF THIS FEATURE LOOK TO HAVE THE BEST SHOT FOR THUNDER. GOING BY THE ETA...BOUNDARY IS ROUGHLY HALF WAY THROUGH CWFA BY 00Z. CONVECTION TO THE SOUTH IS STEELING MOISTURE ALTHOUGH LOW LEVEL MOISTURE IS OKAY. WILL ALSO HAVE WEAK SHORTWAVE MOVING THROUGH. BASED ON MODEL DATA...BEST OF ALL PARAMETERS ARE ALONG AND SOUTH OF THE INTERSTATE. HOWEVER...ETA KAIN-FRITSCH...AFTER DEVELOPING THUNDER OVER ALMOST OVER THE ENTIRE CWFA BY 00Z...KEEPS GREATEST COVERAGE AND INTENSITY OVER NORTHERN AND WESTERN SECTIONS. SO WHAT TO DO. WILL PUT CHANCE FOR EVERYONE. DRIER WITH RIDGING ON TUESDAY. NGM MOS LOOKS TO COOL AND WILL GO WITH WARMER ETA/AVN. FOR TUESDAY NIGHT/WEDNESDAY...A NARROW RIBBON OF MOISTURE AND INSTABILITY ALONG WITH A WEAK SHORTWAVE MOVES THROUGH THE AREA DURING THE NIGHT. BOUNDARY GETS DRAPED OVER CWFA FROM SOUTHWEST TO NORTHEAST DURING THE AFTERNOON. RIGHT EXIT REGION OF JET MOVES IN DURING THE AFTERNOON ALONG WITH A STRONGER SHORTWAVE. WILL PUT IN A CHANCE EXCEPT FOR THE EXTREME SOUTHEAST PORTION SINCE DYNAMICS AND MOISTURE CONVERGENCE ARE NOT THERE YET. ALL GUIADANCE ABOUT THE SAME AND WILL GO NEAR TO FOR MAXES. FOR WEDNESDAY NIGHT/THURSDAY...ACTIVITY FROM THE AFTERNOON MOVES ACROSS THE CWFA AS DYNAMICS MOVES THROUGH. WILL KEEP A CHANCE IN. RIDGING AND DRIER AIR MOVES IN AGAIN ON THURSDAY. WILL KEEP TEMPS ABOUT THE SAME AS THE DAY BEFORE AND CLOSE TO GUIDANCE. FOR DAYS 4 THROUGH 7...MODELS DOING WELL THROUGH THIS MORNING. THEY WERE NOT LOW ENOUGH WITH HEIGHTS AND STRONG ENOUGH WITH CURRENT SYSTEM SOUTH OF OUR AREA. MODELS ARE SIMILAR IN THEIR SOLUTIONS AND THEIR TRENDS FROM THE PREVIOUS RUN. TREND WAS FOR MODELS TO BE WEAKER AND FURTHER SOUTH WITH THE UPPER RIDGE...ESPECIALLY DURING THE WEEKEND. SURFACE BOUNDARY AND SHORTWAVE IN NORTHWEST FLOW ALOFT MOVES THROUGH THURSDAY NIGHT AND FRIDAY. THIS BOUNDARY AND SHORTWAVES MOVING THROUGH IN WEST TO SOUTHWEST FLOW ALOFT HANG AROUND THROUGH SUNDAY. UPPER DYNAMICS AND SURFACE BOUNDAY MOVES AWAY FROM THE AREA ON MONDAY AS DRIER AIR MOVES IN. SO WILL HAVE CHANCE IN THROUGH SUNDAY AND DRY ON MONDAY. WILL START OUT HOT AND THEN COOL TO NEAR TO SLIGHTLY ABOVE NORMAL. .GLD...NONE. BULLER
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.